Drug-specific CD4+ T-cell immune responses are responsible for antituberculosis drug-induced maculopapular exanthema and drug reaction with eosinophilia and systemic symptoms syndrome

Y. M. Ye, Gyu Young Hur, S. H. Kim, G. Y. Ban, Y. K. Jee, D. J. Naisbitt, H. S. Park, S. H. Kim

Research output: Contribution to journalArticle

15 Citations (Scopus)

Abstract

Background: A multidrug regimen including isoniazid, rifampicin, pyrazinamide and ethambutol is commonly used as first-line treatment for tuberculosis. However, this regimen can occasionally result in severe adverse drug reactions, such as drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome and drug-induced liver injury. The culprit drug and mechanistic basis for the hypersensitive reaction are unknown. Objectives: To investigate drug-specific T-cell responses in patients with antituberculosis drug (ATD)-induced cutaneous hypersensitivity and its underlying mechanism. Methods: We enrolled eight patients with ATD-induced maculopapular exanthema and DRESS and performed a lymphocyte transformation test. Subsequently, drug-specific T-cell clones were generated from four of the patients who showed proliferation in response to ATDs. We measured the drug-specific proliferative responses and counted the drug-specific interferon (IFN)-γ/granzyme B-producing cells after drug stimulation. Antihuman leukocyte antigen (HLA) class I and class II blocking antibodies were used to analyse human leukocyte antigen-restricted T-cell responses. Results: Positive proliferative responses to ATDs were mostly found in patients with cutaneous hypersensitivity. Furthermore, we isolated isoniazid/rifampicin-specific T cells from patients, which consisted primarily of CD4+ T cells. Drug-specific CD4+ T cells proliferated and secreted IFN-γ/granzyme B when stimulated with isoniazid or rifampicin, respectively. Isoniazid-responsive T-cell clones did not proliferate in the presence of rifampicin and vice versa. Drug-specific T-cell responses were blocked in the presence of anti-HLA class II antibodies. Conclusions: This study identifies the presence of isoniazid/rifampicin-specific T cells in patients with ATD-induced maculopapular exanthema and DRESS. Furthermore, it highlights the important role of drug-specific T-cell immune responses in the pathogenesis of these reactions.

Original languageEnglish
Pages (from-to)378-386
Number of pages9
JournalBritish Journal of Dermatology
Volume176
Issue number2
DOIs
Publication statusPublished - 2017 Feb 1

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Drug-specific CD4<sup>+</sup> T-cell immune responses are responsible for antituberculosis drug-induced maculopapular exanthema and drug reaction with eosinophilia and systemic symptoms syndrome'. Together they form a unique fingerprint.

  • Cite this